Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Reaction to dental anesthesia

06/04/2008

Question:

I went to the dentist today and had three fillings done (upper front teeth). Soon after the articaine was administered, my heart began to pound and I had difficulty catching a good, deep breath. I calmed down within 5 minutes, and the dentist was able to proceed. I felt a bit lightheaded when I got up at the end of my procedure, but I was able to drive home okay. Upon arriving at home, I laid down for a bit and when I got up, I was consumed with nausea and dizziness (then my head began to hurt). I experienced stomach pains and spasms in my chest for nearly the remainder of the day, along with the dizziness and continued headache (which felt much like a sinus headache). Now . . . I do take anti-arrhythmic medication for tachy arrhythmia (PSVT) and also suffer from premature heartbeats. Could I have had a reaction to the dental anesthesia and, if so, could it have been related to my heart condition and/or the medication I take for it?

Answer:

Thank you for your question. Yes, your reaction may have been related to the epinephrine in the local anesthetic solution. It may also have been related to pain of the injection or anxiety over the treatment. Ideally, if epinephrine was not needed for your dental procedure, it should be avoided and there are local anesthetics that come this way. The problem is that in the upper jaw, there is at most 20 minutes of good tooth anesthesia with these non-epinephrine containing solutions and some people do not achieve adequate anesthesia at all. Lip anesthesia can still last up to three hours although the tooth is not numb. In the lower jaw, there is about 40 minutes of good tooth anesthesia so many more procedures can be completed successfully.

I assume you are taking a beta blocker, such as metoprolol, to help control your PSVT. I also assume that your premature beats are PACs rather than PVCs. If so, make sure you take the metoprolol at least an hour before your dental appointment. You may discuss with your physician and dentist the possibility of increasing the dose should epinephrine be needed in local anesthesia. If you are not on a beta blocker, it might help for your physician to prescribe this. You may also benefit from sedation, such as nitrous oxide (laughing gas) during the procedure or a mild sedative, such as diazepam or triazolam, before the appointment to decrease anxiety.

Lastly, should epinephrine be needed in local anesthetic solutions, the dentist can minimize systemic uptake (into your body and to your heart) by giving a small amount of local with epinephrine and waiting a few minutes for constriction of the blood vessels in the area of injection. Then very slow injection of the remaining solution will minimize, but not eliminate, whole body effects. If everyone is concerned, you can have a dentist anesthesiologist come into the office and monitor you and give IV sedation to make sure everything is okay. One can be located at www.asdahq.org

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University